Wellbutrin and erectile dysfunction
Dr. Aysha Butt is the Medical Director of FROM MARS, and is a GP Partner at Woodcote NHS Medical Practice.
Depression is a serious illness. And while antidepressants can help, they don’t have a great reputation when it comes to sex. They’re notorious for causing sexual problems like erectile dysfunction.
So, if you’re depressed, are you in a double bind? If you treat your depression, will you ruin your sex life?
The good news is, not necessarily. Some antidepressants cause few if any sexual problems. One of them, called Wellbutrin, could even improve your sex life.
Here we’ll tell you what you need to know about Wellbutrin. We’ll explain what it is, how it works, and how it could affect your erections.
What is Wellbutrin?
Wellbutrin is a prescription medication. Most often prescribed to treat depression, it can also be taken for some other mental health conditions and to help people stop smoking.
You usually take it in pill form that you swallow with water. Wellbutrin is also available as a generic medication called bupropion.
How does Wellbutrin work?
Wellbutrin works by increasing levels of dopamine and norepinephrine in your brain.
These substances are neurotransmitters. They’re naturally produced by your body to help signals pass through your brain from neuron to neuron, and they influence your thinking, emotions, motivations, and mood.
Normally, your brain quickly breaks down excess dopamine and norepinephrine, but Wellbutrin slows this down, causing levels to build up in your brain. This slowing down increases brain activity and can reduce the symptoms of depression.
Antidepressants and erectile dysfunction
Erectile dysfunction (ED) can have plenty of causes. Antidepressants can be one of them.
The antidepressants that most often cause ED are called selective serotonin uptake inhibitors (SSRIs). Around 10% of men taking these get ED. SSRIs are some of the most widely used antidepressants and can be effective for a lot of people. If you’ve ever tried an antidepressant, chances are it was an SSRI.
Common ones include:
· Citalopram (Celexa)
· Escitalopram (Lexapro)
· Paroxetine (Paxil and Paxil CR)
· Fluoxetine (Prozac)
· Sertraline (Zoloft)
SSRIs relieve depression by increasing levels of serotonin in your brain. Increasing serotonin, however, could reduce the amount of other substances in your body, including testosterone, which may cause or contribute to ED.
Other types of antidepressant are also known to cause ED. Particularly ones that also alter serotonin levels, such as:
· Duloxetine (Cymbalta)
· Venlafaxine (Effexor XR)
· Nortriptyline (Pamelor)
· Domipramine (Anafranil)
Can antidepressants cause permanent erectile dysfunction?
If you’re on an antidepressant that’s giving you ED, your erections should return to normal if you stop taking it.
There is evidence that sexual side effects can last for longer for some men, but there’s no research that says how common this is, or how likely it is to happen to you. Chances are, it won’t, but talk to your physician if you’re worried about this.
Does Wellbutrin cause erectile dysfunction?
Wellbutrin is one of the antidepressants which doesn’t seem to cause ED.
During clinical trials for Wellbutrin, there were no reported cases of ED. Research has also shown that if men switch from an antidepressant which is giving them ED to Wellbutrin, the ED might reverse. If your antidepressant has given you ED, Wellbutrin may be a better option for you.
Can Wellbutrin or bupropion help with erectile dysfunction?
Even better news for Wellbutrin users, there’s evidence it can improve your sex life. Wellbutrin could increase your arousal and sex drive, enhance your orgasms, and improve your erections if you have ED.
There hasn’t been a huge amount of research on how Wellbutrin benefits sex and erections, so we can’t draw hard conclusions (no pun intended). But if you want to take an antidepressant and you’re worried about ED or know you have it, Wellbutrin is unlikely to cause it, and could even help.
What side effects can Wellbutrin cause?
Wellbutrin can cause side effects. You won’t know how it affects you until you take it, but common side effects can include loss of appetite and weight loss, nausea and stomach pain, skin rashes, sweating, dizziness, trouble sleeping, and anxiety. More serious side effects are rare but can include seizures and an increase in suicidal thoughts.
When prescribing you the meds, your physician will balance the benefits of Wellbutrin against your risk of side effects. If you have any concerns, bring them up and discuss your worries before taking anything.
What should you do if an antidepressant is giving you ED?
If you’re taking an antidepressant and you think it’s giving you ED, you do have options.
First off, you can try waiting. Some side effects can lessen over time as your body adjusts to the medication. If your ED persists, you can talk to your physician about lowering your dose or even changing to another antidepressant.
Another option is to stick with your antidepressant, particularly if it’s helping with your depression, but trying taking ED meds as well.
You should also talk to your physician about your general health; while antidepressants can cause ED, plenty of other things can too, including some serious medical conditions like heart disease and diabetes. You might need a health check to see whether something else is causing your ED and to rule out any serious diseases.
Can you take Wellbutrin with Viagra?
When you take different meds at the same time, they can interact with each other. What this means in simple terms is that they might not work as well or at all. Side effects can even be worse. For this reason, it’s important to know how different medications interact when you take them.
Fortunately, Wellbutrin doesn’t seem to interact with ED medications, which means you should be able to take Viagra as well as Wellbutrin. The same applies to any other ED meds you might be taking.